Connect
MJA
MJA

Chromoblastomycosis in immunosuppressed patients

Emily R Sideris and Ludi Ge
Med J Aust 2018; 209 (7): 295. || doi: 10.5694/mja18.00350
Published online: 1 October 2018

A 71-year-old man taking immunosuppressive medication for a renal transplant developed four chronic lower leg ulcers over 6 months. On dermatology consultation, incisional biopsy of a superior left leg ulcer (Figure, A) revealed the “copper penny” appearance of pigmented fungi (Figure, B) which is typical in chromoblastomycosis.1 Fonsecaea monophora was grown on culture. Usually seen in rural labourers in tropical and subtropical environments when black mould in the soil inoculates the skin, chromoblastomycosis typically presents as slow growing, painless, nodular, verrucous or plaque-like lower limb lesions.1,2 In this case, immunosuppression led to this infection and its atypical ulcer-like appearance. As excision was not possible, the dose of immunosuppressant drugs was reduced and terbinafine, itraconazole, teicoplanin and ciprofloxacin were used.

  • Emily R Sideris
  • Ludi Ge

  • John Hunter Hospital, Newcastle, NSW


Acknowledgements: 

We thank Mark Formby and Jim Scurry, from New South Wales Health Pathology North, for the histopathology and histopathology imaging, respectively.

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.